Melatonin is a hormone that your body makes. It helps you sleep at night. It also comes in an over-the-counter dietary supplement for sleep for adults and kids as pills, creams, gargles, or gels. If you use it for short periods, melatonin should be safe. But experts still have a lot to understand about the supplement. In some situations, a melatonin overdose is possible.
It’s important to understand how to use the sleep aid safely. You should also be aware of the signs of a melatonin overdose.
What Are the Recommended Doses of Melatonin?
You can legally buy melatonin in any amount. You don’t need a prescription in the United States. But you can’t get melatonin over the counter in countries like Japan, Australia, the United Kingdom, and some parts of the European Union.
So far, experts haven’t come up with a specific dose or timing for the supplement to help insomnia. Many studies look at doses from 0.1 to 10 milligrams of melatonin. But doctors believe that 2 to 3 milligrams are usually a good amount to start with.
If you’re an adult, you can usually take up to 8 milligrams per day for about 6 months. For kids, experts suggest about 3 milligrams daily for 3 months.
It’s tough to tell exactly how much melatonin each person should take. Everyone’s body may react differently to the supplement based on their:
- Sleep issues
- Health conditions
- Timing when they take melatonin
Studies have also found that sleep aid products may have more or less of the listed melatonin amount. Experts found that certain supplements may have anywhere from under 83% to over 478% of what’s listed on the bottle label. This may mean that you’ve taken more or less of the amount you believe you took. The reason for the poor quality control is that melatonin is considered a dietary supplement. This means that it’s not regulated by the FDA for its indication, potency, or purity.
What Are the Symptoms of a Melatonin Overdose?
Too much melatonin can lead to unwanted side effects. But it’s very rare that an overdose of the supplement could kill you. Each form of medication has a lethal dose, or LD 50. This term refers to the amount of supplement that would cause 50% of people to die. Experts haven’t been able to find an LD 50 for melatonin. Very high doses of melatonin weren’t even fatal in animals.
Common melatonin side effects include:
If you take too much melatonin, you might have less common symptoms. These include:
- Short-lasting depression
- Mild anxiety
- Stomach cramps
- Less of an ability to be alert
- Confusion or disorientation
- Very low blood pressure
If you take certain medications, you could be at risk of a melatonin interaction. The sleep aid won’t mix well with:
- Anticonvulsants (drugs to treat seizures)
- Anticoagulants and anti-platelet drugs (drugs to prevent blood clots)
- Contraceptive (birth control) drugs
- Diabetes medications
- Immunosuppressants (medications that suppress your immune system)
If you want to start melatonin supplements, ask your doctor first. They can tell you if you’re on any medications that would interact with the sleep aid.
Melatonin can affect your cardiovascular, dermatologic (related to your skin), and central nervous systems. If you have a condition related to one or more of these, you might be at risk of other side effects if you take melatonin.
In addition, if you are older, you may be more sensitive to the supplement. This is because you have a naturally low level of melatonin. So your doctor may suggest that you start with a lower amount of melatonin.
You can also have an allergic reaction to melatonin, but this is rare. In some cases, people may have anaphylaxis, which is a life-threatening allergic reaction, after they use melatonin.
Other signs of an allergic reaction to melatonin may include:
- A skin rash that may have itchy, red, swollen, blistered, or peeling skin
- Tightness in your chest or throat
- Trouble breathing or talking
- A swollen mouth, face, lips, tongue, or throat
If this happens, you may need to visit the emergency room to get treatment right away.
What Can You Expect With a Melatonin Overdose?
If you think you’ve taken too much melatonin and begin to have unwanted side effects, don’t worry. Compared to other sleep supplements and medications, melatonin moves through your body very fast. Because of this, its effects don’t last very long.
If you develop slight side effects, try to wait it out a bit and let your body fully process the supplement.
But if the symptoms become strong or you feel concerned, it might be a good idea to call your doctor or poison control at (800) 222-1222. They can help you find the next step or guide you through certain symptoms.
If your child has taken too much melatonin, first make sure that they no longer have access to the supplement. Then, wipe their mouth out with a soft, wet cloth. Don’t try to make them throw up the melatonin that they took.
Afterward, call poison control right away. They’ll help you figure out your treatment options based on how much melatonin your child took.
How Can You Get Help for a Melatonin Overdose?
If you think you’ve overdosed from melatonin or are having an allergic reaction to the supplement, call your doctor, 911, or poison control right away. While it’s rare to have issues with melatonin supplements, it’s better to be cautious if you notice strange side effects from the sleep aid.